Alert archive / Kansas / River Flood Warnings in 2010

River Flood Warning 48, NWS Topeka, KS

July 4, 2010Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 4, 2010, 1:51 PM CDT for Washington County, Kansas. It took effect at Jul 4, 2010, 4:57 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2010, 1:51 PM CDT (18:51 UTC)
In effect from
Jul 4, 2010, 4:57 PM CDT
Expired
Jul 5, 2010, 5:22 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS
Flood severity
Moderate

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 21.31 ft at Jul 4, 2010, 7:00 PM CDT.

actionminormoderate510152007/0407/0507/06
Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 4, 12:33 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 12:33 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT SUN JUL 4 2010

.UPDATE...

UPDATED FOR THE 18Z TAFS

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION

&&

.AVIATION...

FORECAST STILL REMAINS TOUGH TO SIFT THROUGH. HOWEVER...DO EXPECT
CONDITIONS TO REMAIN MOSTLY MVFR WITH OCCASIONAL VFR CONDITIONS AT TERMINALS.
DEEP TROPICAL FETCH CONTINUES OVER KANSAS FROM THE TROPICAL PACIFIC.
NUMEROUS SMALL SHRTWVS ARE OBSERVED IN SATELLITE IMAGERY WHICH
WILL CONTINUE TO CAUSE -SHRA/-TSRA OVER THE AREA. IN ADDITION...OUTFLOW
BOUNDARY AND PACIFIC FRONT MOVING SE OUT OF NEBRASKA IS HELPING TO
ENHANCE CONVECTION OVER NORTH CENTRAL KANSAS. LINE OF MODERATE
RAIN HAS DEVELOPED WITH THIS FEATURE AND MVFR/IFR CIGS ASSOCIATED
WITH IT WHICH WILL MOVE SE INTO THE TERMINALS BETWEEN 18Z-23Z.
TONIGHT ALSO REMAINS IN QUESTION AS MODELS ARE HINTING AT CIGS
BECOMING IFR BY 12Z. LEFT CIGS MVFR FOR NOW.

&&

BYRNE

PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/

DISCUSSION...

FCST FOCUS REMAINS ON PRECIP CHCS AND DURATION/AMOUNTS THROUGH THE
NEXT 72 HRS.

LATEST WATER VAPOR LOOP SHOWS A LARGE PLUME OF TROPICAL MOISTURE
IN PLACE ACROSS THE CENTRAL/SOUTHERN PLAINS. PW VALUES REMAIN
AROUND 2 INCHES OR 150-200 PERCENT OF NORMAL. SEVERAL WEAK
DISTURBANCES CONTINUE TO DRIFT NE WITHIN THE MODEST SW FLOW ALOFT
EACH ENHANCING AREAS OF MODERATE TO HEAVY RAINS ACROSS OK/KS THIS
MORNING. ANOTHER DECAYING MCS ACROSS NE WAS ACTING TO DRIVE THE
SFC FRONT SOUTH INTO NW KS/SOUTHERN NE THIS MORNING. THIS FRONT
WILL BE KEY TO MORE FOCUSED CONVECTION OVER THE NEXT 24 HOURS.
ADDITIONAL FORCING IS ON THE WAY AS A STRONG SHORTWAVE NOW ACROSS
THE GREAT BASIN TRACKS TOWARD THE PLAINS OVERNIGHT.

TODAY...BOUTS OF RAIN SHOWERS AND ISOLATED STORMS WILL OCCUR AS A
SERIES OF WAVES PROVIDES MODEST LIFT WITHIN THE EXTREMELY MOIST
AIRMASS IN PLACE. HIGHS SHOULD ATTEMPT TO REACH AROUND 80 IN MOST
SPOTS AND PERHAPS A BIT WARMER SE WHERE PRECIP MAY BEGIN LATER.

TONIGHT-MON NIGHT...STRONGER LIFT WILL ARRIVE AS THE UPPER WAVE
APPROACHES. CONVERGENCE ALONG THE SFC-850MB FRONT WILL PROVIDE THE
LOW LEVEL FORCING WHILE THE RIGHT ENTRANCE REGION OF THE UPPER JET
PROVIDES THE SUPPORT FOR ORGANIZED RAIN AND STORMS. WARM CLOUD
DEPTH AOA 12KFT/PWATS IN EXCESS OF 2 INCHES AND LLJ OF 30-40KTS
ALL SUGGEST THE RISK FOR LOCALLY HEAVY RAINS. RECENT DRY WEATHER
SHOULD HELP TO MITIGATE THE INITIAL HEAVY RAINS TONIGHT HOWEVER IT
APPEARS THAT WE WILL REMAIN WITHIN SW FLOW ALOFT WITH A SFC-850MB
BOUNDARY IN PLACE THROUGH MONDAY INTO EARLY TUES AS ANOTHER UPPER
WAVE MOVES ACROSS THE NORTHERN PLAINS. IT IS THIS SET UP AND THE
ASSOCIATED RISK FOR ADDITIONAL BOUTS OF HEAVY RAINS THAT COULD
EVENTUALLY PRODUCE FLOODING COME MONDAY INTO EARLY TUES IF WE SEE
THE RAINFALL AMOUNTS OF 2 TO AS MUCH AS 6 INCHES AS HPC IS
SUGGESTING COULD FALL. FEEL THAT GIVEN THE POTENTIAL FOR FLOODING
IT IS BEST TO HIGHLIGHT THE RISK WITH A WATCH FOR LATER TONIGHT
THROUGH MON NIGHT FOR THE ENTIRE AREA GIVEN UNCERTAINLY IN THE
POSITION OF THE FRONT BEYOND 24 HOURS.

TUES AND BEYOND...LATEST GUIDANCE HAS HIGH POPS THROUGH TUES WITH
LITTLE IN THE WAY OF CHANGE IN OUR SYNOPTIC SETTING. SOME HOPE
THAT ANY LOW LEVEL FRONT WILL SAG SOUTH OF THE AREA BY MID WEEK
BUT CONFIDENCE REMAINS LOW BEYOND TUES.

AVIATION...

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM TUESDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-
KSZ021-KSZ034.

FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM TUESDAY FOR KSZ011-KSZ012-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

BYRNE
Hazardous weather outlook, Jul 4, 4:32 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT SUN JUL 4 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE TODAY. NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT.

BY TONIGHT...RAIN AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
AND HEAVY RAINS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND THUNDERSTORMS WILL REMAIN LIKELY MONDAY WITH ADDITIONAL
HEAVY RAIN POSSIBLE. THE RISK FOR RAIN AND FLOODING WILL PERSIST
INTO MONDAY NIGHT WITH RAIN CHANCES EXPECTED TO LINGER INTO
TUESDAY. SOME AREAS COULD RECEIVE 2 TO 4 INCHES OF RAIN WITH
LOCALLY HIGHER AMOUNTS POSSIBLE BY TUESDAY. IF THIS OCCURS...IT
COULD BE SUFFICIENT TO CAUSE FLOODING OF AREA CREEKS...STREAMS AND
RIVERS BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER
RAINFALL REPORTS WILL BE NEEDED THROUGH MONDAY.

In the hours before

Local storm report, Jul 4, 11:42 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       4 ENE ADA               39.18N 97.82W
07/04/2010  M1.60 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 11:58 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HEAVY RAIN       5 NE DELPHOS            39.33N 97.71W
07/04/2010  M3.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 12:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HEAVY RAIN       5 NE DELPHOS            39.33N 97.71W
07/04/2010  M4.75 INCH       CLOUD              KS   TRAINED SPOTTER

            1.75 INCHES FALLEN IN LESS THAN 1 HOUR.

&&

BYRNE
Local storm report, Jul 4, 1:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       4 NE DELPHOS            39.32N 97.73W
07/04/2010  M3.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 4, 1:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLOOD            3 E DELPHOS             39.27N 97.72W
07/04/2010                   OTTAWA             KS   LAW ENFORCEMENT

            SHERIFF REPORTED 2 TO 3 INCHES OF WATER OVER HWY 41 IN
            SEVERAL LOCATIONS.

&&

BYRNE
Local storm report, Jul 4, 1:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLOOD            ADA                     39.15N 97.89W
07/04/2010                   OTTAWA             KS   LAW ENFORCEMENT

            TWO TO THREE INCHES OF WATER RUNNING OVER MULBERRY ROAD
            NEAR ADA.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:14 AM CDTFlood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more48 hr
Jul 4, 11:35 AM CDTAreal Flood WarningTOPClay, Cloud, Marshall, Ottawa, Republic, Washington6 hr
Jul 4, 2:07 PM CDTRiver Flood WarningTOPMarshall31 hr
Jul 4, 4:40 PM CDTAreal Flood WarningTOPBrown, Dickinson, Geary, Jackson, Lyon, Marshall and 6 more3 hr
Jul 4, 5:34 PM CDTAreal Flood WarningTOPClay, Cloud, Marshall, Ottawa, Washington116 min
Jul 4, 6:18 PM CDTRiver Flood WarningTOPOttawa12 hr
Jul 4, 6:49 PM CDTRiver Flood WarningTOPClay44 hr

Nearby

River Flood Warnings in Kansas, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.